Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 82, NWS Blacksburg, VA

August 11, 2001Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 11, 2001, 2:35 PM EDT for Bedford County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 2001, 2:35 PM EDT (18:35 UTC)
Expired
Aug 11, 2001, 3:15 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:35 PM EDTHail 1.5Moneta, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

989 
WUUS51 KRNK 111836
SVRRNK
VAC019-111915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 315 PM EDT.

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF MONETA...MOVING NORTHEAST
  AT 5 MPH.

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 315 PM EDT INCLUDE
  MONETA...
  HUDDLESTON...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:00 AM EDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 10:00 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1000 AM EDT SAT AUG 11 2001

PLAN ON UPDATE TO ZONES...MAINLY FOR COSMETICS AND TO BUMP UP MAXES
IN A COUPLE OF GROUPS WHERE SUN IS DOING ITS THING.  BIGGEST CONCERN
FOR THIS AFTN-EVE IS WHERE ANY FFING MAY OCCUR.  AM SOUNDING WOULD
INDICATE SLOW...5-7 MPH...NE DRIFT TO STORMS WHICH DEVELOP SO WILL
NEED TO WATCH FOR TERRAIN EFFECTS AND PSBL TRAINING.  ALSO...NOT
MUCH OF A CAP LEFT...SO EXPECT GREATER COVERAGE THIS AFTN ONCE THEY
START TO POP.

12Z FNTL BNDRY Q-STNRY ACRS NRN NJ-SRN PA AND NOT EXPECTED TO MAKE
MUCH OF A PUSH TO THE SOUTH.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

MG

In the hours before

Special weather statement, Aug 11, 1:30 PM EDT, 1 hour 5 minutes before
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT SAT AUG 11 2001

...THUNDERSTORMS PRODUCING HEAVY RAINFALL..

AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED
FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE
AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA.
SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG
THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA.

WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE
STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN
HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE
TOWN OF AMHERST.

IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS
FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE
WARNINGS THIS AFTERNOON.

&&
DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:59 AM EDTFlash Flood WarningRNKPatrick3 hr
Aug 11, 1:31 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax44 min
Aug 11, 1:34 PM EDTFlash Flood WarningRNKAmherst3 hr
Aug 11, 2:32 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville28 min
Aug 11, 2:42 PM EDTSevere Thunderstorm WarningRNKPatrick48 min
Aug 11, 2:51 PM EDTSevere Thunderstorm WarningRNKAppomattox39 min
Aug 11, 3:53 PM EDTFlash Flood WarningRNKPittsylvania3 hr
Aug 11, 6:16 PM EDTSevere Thunderstorm WarningRNKHalifax44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.